Malabsorption Syndrome Due to Tropheryma Whipplei Severe Infection in a Patient Thirteen Years after Kidney Transplantation
- *Corresponding Author:
- Abdellaoui I
Nephrology, dialysis and transplantation ward
Sahloul hospital, 33 Fourat street
Jawhara city, France
E-mail: [email protected]
Received Date: October 26, 2016; Accepted Date: November 22, 2016; Published Date: November 28, 2016
Citation: Abdellaoui I, Sahtout W, Mansour IB, Mokni M, Azzabi A, et al. (2016) Malabsorption Syndrome Due to Tropheryma Whipplei Severe Infection in a Patient Thirteen Years after mucosa Transplantation. J Nephrol Ther 6: 272. doi:10.4172/2161-0959.1000272
Copyright: © 2016 Abdellaoui I, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Whipple's disease (WD) is a rare chronic and multi-systemic infectious illness. The exposing factor to WD is an underlying genetic predisposition that leads to colonization of T. whipplei throughout the intestinal tract. Here, we report the first case of WD, to our knowledge, with typical systemic and gastrointestinal manifestations, malabsorption syndrome and serious alteration leading to death in a kidney transplant recipient. We intend to describe its clinical presentation, the methods for its diagnosis, and the outcome of treatment. It's a 27-year-old man without history of arthritis or diarrheal illness. He received a cadaveric graft in 23/12/1999 at the age of fifteen. His HLA analysis was A1 A33 B14 B35 BRB1*01 DRB1*11. The recipient lived in an urban environment without well water or animals. Five years after transplantation, he complained of diarrhoea and fever with a negative infectious work up. These gastrointestinal symptoms were resolved after empiric antibiotics. The recipient was hospitalized in 2012, thirteen years after transplantation, to explore a second episode of chronic afebrile diarrhoea with loss of weight and worsening of the graft function. Labs showed malabsorption syndrome, anaemia and leukopenia but no inflammatory signs. Anti-gliadine and anti-transglutaminase antibodies were negative. Bacteriological and parasitological stools tests as well as blood cultures were negative. Cytomegalovirus antigenemia and tumor markers were also negative. The patient has not been treated with antibiotics for WD and MMF toxicity was more likely to be responsible of the malabsorption syndrome. The mycophenolate mofetil was switched to Azathioprine. In October 2015, he was hospitalized for fever, diarrhoea and arthralgia without arthritis, hypokalemia, dehydration, important loss of weight and worsening of the graft function. The endoscopic exploration showed erythematous antral mucosa, severe gastritis and duodenal lymphangiectasia. Biopsies showed atrophied villi, abraded epithelium and filled villi axis with foamy macrophages strongly stained in PAS coloration. This histologic aspect is typically suggestive of T. whipplei intestinal infection. Sixteen years after transplantation, the patient was dead after two days in the intensive care unit. The diagnosis of WD was certain based on clinical and histopathological proofs.